Alert archive / Illinois / Tornado Warnings in 2011

Tornado Warning 181, NWS Paducah, KY

June 21, 20114 counties in Illinois

NWS Paducah, KY issued this tornado warning at Jun 21, 2011, 8:06 PM CDT for 4 counties in Illinois. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2011, 8:06 PM CDT (01:06 UTC)
Expired
Jun 21, 2011, 8:45 PM CDT
In force
39 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Franklin County, IL, Hamilton County, IL, Jefferson County, IL, Wayne County, IL

The radar

The Evansville,IN radar (KVWX), 76 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 1:22 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2011-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3122 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2011-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3122 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
3.5
Supercell composite
15.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

191 
WFUS53 KPAH 220106
TORPAH
ILC055-065-081-191-220145-
/O.NEW.KPAH.TO.W.0181.110622T0106Z-110622T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
806 PM CDT TUE JUN 21 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN FRANKLIN COUNTY IN SOUTH CENTRAL ILLINOIS...
  NORTHERN HAMILTON COUNTY IN SOUTH CENTRAL ILLINOIS...
  SOUTHEASTERN JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS...
  SOUTHWESTERN WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 845 PM CDT.

* AT 803 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 17
  MILES WEST OF MCLEANSBORO...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS INCLUDE...
  MCLEANSBORO AND MACEDONIA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NOW IS THE TIME TO IMPLEMENT YOUR TORNADO PLAN OF ACTION. SEEK
SHELTER INDOORS IN A BASEMENT...OR IN AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A HOME OR BUILDING.

ABOUT HALF OF TORNADO DEATHS OCCUR IN MOBILE HOMES. IF YOU ARE IN ONE
NOW...MOVE IMMEDIATELY TO A MORE SUBSTANTIAL SHELTER SUCH AS A NEARBY
HOME.

&&

LAT...LON 3807 8840 3798 8887 3809 8893 3826 8861
      3825 8847 3824 8839
TIME...MOT...LOC 0105Z 244DEG 32KT 3806 8881

$$
2 follow-up statements
973 
WWUS53 KPAH 220133
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
833 PM CDT TUE JUN 21 2011

ILC055-065-081-191-220145-
/O.CON.KPAH.TO.W.0181.000000T0000Z-110622T0145Z/
JEFFERSON IL-WAYNE IL-FRANKLIN IL-HAMILTON IL-
833 PM CDT TUE JUN 21 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR NORTHERN
HAMILTON...NORTHEASTERN FRANKLIN...SOUTHWESTERN WAYNE AND
SOUTHEASTERN JEFFERSON COUNTIES IN SOUTH CENTRAL ILLINOIS...

AT 830 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD. 
THIS STORM WAS LOCATED 5 MILES NORTHEAST OF MACEDONIA...MOVING EAST
AT 25 MPH.

LOCATIONS INCLUDE MCLEANSBORO AND BELLE PRAIRIE CITY.

LAT...LON 3807 8840 3798 8887 3809 8893 3826 8861
      3825 8847 3824 8839
TIME...MOT...LOC 0133Z 248DEG 23KT 3811 8861

$$
582 
WWUS53 KPAH 220144
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
844 PM CDT TUE JUN 21 2011

ILC055-065-081-191-220154-
/O.EXP.KPAH.TO.W.0181.000000T0000Z-110622T0145Z/
JEFFERSON IL-WAYNE IL-FRANKLIN IL-HAMILTON IL-
844 PM CDT TUE JUN 21 2011

...THE TORNADO WARNING FOR NORTHERN HAMILTON...NORTHEASTERN
FRANKLIN...SOUTHWESTERN WAYNE AND SOUTHEASTERN JEFFERSON COUNTIES IN
SOUTH CENTRAL ILLINOIS WILL EXPIRE AT 845 PM CDT...

LAT...LON 3807 8840 3798 8887 3809 8893 3826 8861
      3825 8847 3824 8839
TIME...MOT...LOC 0144Z 248DEG 23KT 3814 8853

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 21, 7:47 PM CDT, 19 minutes earlier.

Area forecast discussion, Jun 21, 7:47 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
747 PM CDT TUE JUN 21 2011

.UPDATE...
UPDATED AVN DISCUSSION. NO UPDATE TO PUBLIC DISCUSSION.

&&

.DISCUSSION...
MAIN CONCERN IN THE SHORT TERM IS CONVECTIVE POTENTIAL ASSOCIATED
WITH THE COLD FRONT. WATER VAPOR LOOPS SHOW IMPRESSIVE SUBTROPICAL
MOISTURE PLUME STREAMING NORTHWARD THROUGH THE MISSISSIPPI VALLEY
AHEAD OF AN IMPRESSIVE CYCLONE OVER THE UPPER MISSOURI VALLEY.
PLENTY OF CONVECTION WAS BLOSSOMING WITHIN THE MOISTURE
PLUME...AIDED BY SEASONABLY STRONG DAYTIME HEATING.

IN THE SHORT TERM...EXPECT SEVERE WEATHER POTENTIAL TO PERSIST
THROUGH THE EVENING UNTIL THE ATMOSPHERE BECOMES RAKED OVER AND
NOCTURNAL COOLING TAKES PLACE. COULD NOT RULE OUT ISOLATED SEVERE
OVERNIGHT SINCE THERE WILL BE ENOUGH LOW LEVEL INFLOW /AROUND 30
KNOTS AT 850 MB/ TO RECHARGE THE ATMOSPHERE. LOCALLY HEAVY RAIN WILL
OCCUR WITH PRECIPITABLE WATER VALUES 1.5 TO 2 INCHES.

THE SURFACE FRONT WILL BECOME POORLY DEFINED AS IT CROSSES THE
FORECAST AREA WEDNESDAY. SOME CONVECTION MAY REFIRE ALONG AND AHEAD
OF A SUBTLE WIND SHIFT AS DAYTIME HEATING INCREASES. DUE TO MEAGER
LOW LEVEL CONVERGENCE AND INCREASING DRY AIR ADVECTION JUST OFF THE
SURFACE...CONVECTIVE COVERAGE WILL BE LOWER THAN TODAY. THIS IS
REFLECTED VERY WELL IN MOS GUIDANCE POPS. HOWEVER...STRONGER MID
LEVEL WIND FIELDS WILL BE FAVORABLE FOR ORGANIZED UPDRAFTS AND
ISOLATED SEVERE CONVECTION ONCE STORMS BEGIN TO FIRE.

IN THE WAKE OF THE WEAK FRONT...MODEST COOLING AND DRYING WILL
OCCUR...WITH 850 MB TEMPS FALLING INTO THE MID TEENS. THE PATTERN
WILL REMAIN QUITE ACTIVE...HOWEVER. THE FRONT WILL BEGIN A SLIGHT
NORTHWARD RETURN THURSDAY NIGHT AND FRIDAY. CONVECTION WILL SPREAD
BACK NORTHWARD INTO THE REGION.

THROUGH THE WEEKEND...A WEAK BOUNDARY WILL BECOME QUASI STATIONARY
OVER THE LOWER OHIO VALLEY AND SOUTHEAST MISSOURI. THE 12Z GEFS MEAN
SURFACE PRESSURE PATTERN IS FAVORED. IMPULSES EMBEDDED IN A
MODERATELY STRONG WEST NORTHWEST MID LEVEL FLOW WILL KICK OFF
SHOWERS AND STORMS IN THE VICINITY OF THE BOUNDARY. TWEAKED POPS
UPWARD SLIGHTLY THROUGH THE WEEKEND.

EARLY NEXT WEEK...A STRONG MID LEVEL RIDGE WILL BUILD SLIGHTLY
EASTWARD FROM THE PLAINS. THIS WILL RESULT IN A SLIGHT WARMING AND
DRYING TREND...BUT THIS IS FAR ENOUGH OUT IN THE FUTURE THAT
CONFIDENCE IN THE MOVEMENT OF THE RIDGE IS LOW.

AS FOR TEMPS...THE GFS MOS GUIDANCE APPEARS CONSISTENTLY TOO
WARM...ESPECIALLY WITH DAYTIME HIGHS. THIS HAS BEEN THE CASE THE
PAST COUPLE DAYS.

&&

.AVIATION...
SRLY SFC WINDS SUSTAINED 10 KTS OR GREATER SHOULD REMAIN GUSTY INTO
MID EVE...THEN WILL SLACKEN SOME AND VEER SLIGHTLY OVNGT...PICKING
UP AGAIN AFTER SUNRISE AS A WEAK COLD FRONT MOVES THROUGH THE PAH
FCST AREA. THE WRN HALF MAY HAVE A TSTM OR TWO AROUND THIS EVE...
EVEN AS FAR SOUTH AS KCGI/KPAH...THUS A CB MENTION WAS MADE THERE.
VFR CONDITIONS CAN BE EXPECTED OUTSIDE ANY CONVECTION. THE ONLY
EXCEPTION MAY BE SOME NOCTURNAL MVFR STRATUS THAT MAY AFFECT MAINLY
THE ERN HALF OF THE REGION AROUND SUNRISE...INCLUDING KEVV AND KOWB.
POPS ARE JUST TOO LOW ATTM TO INCLUDE EVEN CB MENTION IN THE TAFS
FOR THE DAYTIME WED.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...MY
AVIATION...DB
Hazardous weather outlook, Jun 21, 3:39 PM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
339 PM CDT TUE JUN 21 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-222045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
339 PM CDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY NORTHWEST
OF A LINE FROM OWENSBORO TO MAYFIELD KENTUCKY. THE MAIN HAZARDS
WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO OR TWO
IS POSSIBLE. A TORNADO WATCH IS IN EFFECT UNTIL 8 PM FOR MUCH OF
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...AND A SMALL PART OF
WESTERN KENTUCKY.

IN ADDITION TO THE SEVERE WEATHER...LOCALLY HEAVY RAIN WILL OCCUR
IN THE STORMS. RAINFALL RATES UP TO TWO INCHES PER HOUR ARE LIKELY
IN ISOLATED SPOTS. THIS WILL RESULT IN MINOR FLOODING OF URBAN AND
POOR DRAINAGE AREAS.

MINOR RIVER FLOODING CONTINUES ON A FEW RIVERS. REFER TO RIVER FLOOD
STATEMENTS AND WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY AS A
WEAK COLD FRONT MOVES EAST. THE MAIN HAZARDS WILL AGAIN BE LARGE
HAIL AND DAMAGING WINDS. ONCE THE FRONT MOVES EAST OF THE REGION
DURING THE EVENING...A BREAK IN THE STORMS IS EXPECTED FOR LATE
WEDNESDAY NIGHT AND THURSDAY MORNING.

THE FRONT WILL MOVE BACK NORTH INTO THE LOWER OHIO VALLEY AND
SOUTHEAST MISSOURI BY THE WEEKEND. THIS WILL RESULT IN MORE
THUNDERSTORMS FROM THURSDAY EVENING THROUGH THE WEEKEND. ISOLATED
SEVERE STORMS ARE POSSIBLE...MOSTLY EACH AFTERNOON AND EVENING.
LOCALLY HEAVY RAIN WILL ACCOMPANY SOME STORMS.

THE CHANCE OF STORMS WILL SLOWLY DECREASE NEXT WEEK. DANGEROUS
LIGHTNING AND HEAVY RAIN WILL BE THE MAIN HAZARDS WITH ANY STORMS
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS IS REQUESTED WITHIN THE TORNADO WATCH AREA.
ELSEWHERE...ACTIVATION OF SPOTTERS MAY BE REQUESTED THROUGH
WEDNESDAY.

MY

In the hours before

Local storm report, Jun 21, 5:01 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
501 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     TSTM WND GST     2 W DU QUOIN            38.00N 89.27W
06/21/2011  M56 MPH          PERRY              IL   TRAINED SPOTTER

            DELAYED REPORT

&&

PS
Local storm report, Jun 21, 5:24 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
524 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     SESSER                  38.09N 89.05W
06/21/2011                   FRANKLIN           IL   EMERGENCY MNGR

            WIND GUSTS TO 65 MPH. ABOUT 20 TREES UPROOTED AND BLOWN
            DOWN - ABOUT 18 IN DIA. BUILDING UNDER CONSTRUCTION
            DOWNTOWN LEVELED.

&&

DP
Local storm report, Jun 21, 6:48 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
648 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     SESSER                  38.09N 89.05W
06/21/2011                   FRANKLIN           IL   EMERGENCY MNGR

            WIND GUSTS TO 65 MPH. ABOUT 20 TREES UPROOTED AND BLOWN
            DOWN - ABOUT 18 IN DIA. BUILDING UNDER CONSTRUCTION
            DOWNTOWN LEVELED.

&&

DP
Local storm report, Jun 21, 6:52 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
652 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     SESSER                  38.09N 89.05W
06/21/2011                   FRANKLIN           IL   EMERGENCY MNGR

            INJURY REPORTED IN SESSER AFTER STORM. MAN REMOVING TREE
            FROM ROOF WAS UNJURED. EXTENT OF INJURIES UNKNOWN.

&&

DP
Local storm report, Jun 21, 7:32 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
732 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HEAVY RAIN       DU QUOIN                38.00N 89.24W
06/21/2011  U0.00 INCH       PERRY              IL   EMERGENCY MNGR

            HEAVY RAIN AND STREET FLOODING IN DU QUOIN.

&&

DP
Local storm report, Jun 21, 7:36 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
736 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             DU QUOIN                38.00N 89.24W
06/21/2011  E0.88 INCH       PERRY              IL   TRAINED SPOTTER

            NICKEL TO DIME SIZE HAIL - HEAVY RAIN -IN DU QUOIN.

&&

DP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:16 PM CDTSevere Thunderstorm WarningPAHJackson, Perry44 min
Jun 21, 7:39 PM CDTSevere Thunderstorm WarningPAHFranklin, Jackson, Jefferson, Perry51 min
Jun 21, 7:40 PM CDTFlash Flood WarningPAHFranklin, Jackson, Jefferson, Perry110 min
Jun 21, 8:55 PM CDTSevere Thunderstorm WarningPAHPerry25 min
Jun 21, 10:37 PM CDTAreal Flood AdvisoryPAHJefferson, Perry113 min
Jun 22, 11:15 AM CDTRiver Flood WarningPAHAlexander, Pulaski11 days

Nearby

Tornado Warnings in Illinois, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.